MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75102205
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a thr using one (1) polarstem collar reamer guide, an issue occurred during the calcar reaming step on the femoral side; while reaming over the collar reamer guide, the metal guide broke.Upon removal, it was observed that the retention hook piece had detached.The broken fragment was retrieved from the surgical site with forceps, and a part-to-part match was performed to confirm that no fragments remained in the wound.The procedure continued without further events and was completed successfully with the same device.No surgical delay was encountered.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Reported device was returned and evaluated by the manufacturer.Sections d9, h3, h6 & h11 were updated.Internal complaint reference: (b)(4).H11: results of investigation.The complaint device used in treatment has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that the hook got fractured off and is missing.Torsional wear marks are visible on the proximal reamer guide, and one heavy dent is prominent at the distal end.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and 4 additional similar complaints for the same product number over the past 12 months with similar a failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.Furthermore, the damage found in the visual inspection indicates that the device will not function as intended.Therefore, all reusable instruments must be routinely inspected for signs of wear and damage after reprocessing.Any instruments found to be damaged should be replaced as necessary to ensure their proper functioning and to maintain patient safety.This guidance is provided by smith & nephew orthopaedics ag (reference: lit.N°03389-en 1363 v4 01/25).The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARSTEM COLLAR REAMER GUIDE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22604011
Report Number9613369-2025-00113
Device Sequence Number9564569
Product Code LXH
UDI-Device Identifier00885556535493
UDI-Public885556535493
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75102205
Device Lot NumberB73738
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2025
Supplement Date Received by Manufacturer08/26/2025
Initial Report FDA Received Date07/24/2025
Supplement Report FDA Received Date09/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/26/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale